Alert archive / South Dakota / Flash Flood Warnings in 2013

Flash Flood Warning 21, NWS Rapid City, SD

August 30, 2013Meade County, Pennington County, South Dakota

NWS Rapid City, SD issued this flash flood warning at Aug 30, 2013, 2:22 PM MDT for Meade County, Pennington County, South Dakota. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2013, 2:22 PM MDT (20:22 UTC)
Expired
Aug 30, 2013, 6:30 PM MDT
In force
4 hr
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Flood severity
None

Counties Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 34 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 2:38 PM MDTFLASH FLOOD2 W Downtown Rapid City, SDST. JOSEPH ST AND WEST BLVD IS FLOODED.
Aug 30, 2:38 PM MDTFLASH FLOOD3 W Downtown Rapid City, SDWEST MAIN AT SOO SAND DRIVE IS FLOODED.
Aug 30, 2:38 PM MDTFLASH FLOOD3 W Downtown Rapid City, SDWEST MAIN AT SOO SAN DRIVE IS FLOODED.
Aug 30, 2:40 PM MDTFLASH FLOOD1 W Downtown Rapid City, SDWATER RUNNING CURB TO CURB ON STREETS BETWEEN MOUNTAIN VIEW AND WEST BLVD.
Aug 30, 3:00 PM MDTHEAVY RAIN 1.081 Wnw Downtown Rapid Ci, SDHEAVY RAINFALL FROM 145 PM TO 230 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 8.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2013-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

293 
WGUS53 KUNR 302022
FFWUNR
SDC093-103-310030-
/O.NEW.KUNR.FF.W.0021.130830T2022Z-130831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
222 PM MDT FRI AUG 30 2013

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN MEADE COUNTY IN WEST CENTRAL SOUTH DAKOTA...

* UNTIL 630 PM MDT

* AT 222 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE 
  WARNED AREA. RAINFALL AMOUNTS OF TWO INCHES IS POSSIBLE IN AN 
  HOUR. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DOWNTOWN RAPID CITY...BLACK HAWK...BOX ELDER...CAPUTA...ELLSWORTH
  AFB...HISEGA...JOHNSON SIDING...PIEDMONT...RAPID CITY AIRPORT AND
  RAPID VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4424 10341 4421 10305 4394 10295 4404 10347

$$

SMITH
6 follow-up statements
237 
WGUS73 KUNR 302036
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
236 PM MDT FRI AUG 30 2013

SDC093-103-310030-
/O.CON.KUNR.FF.W.0021.000000T0000Z-130831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MEADE SD-PENNINGTON SD-
236 PM MDT FRI AUG 30 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL PENNINGTON AND
SOUTHWESTERN MEADE COUNTIES UNTIL 630 PM MDT...

AT 235 PM MDT...VERY HEAVY RAINFALL AND LARGE HAIL WAS FALLING IN 
RAPID CITY. RUNOFF FROM THIS RAINFALL WILL CAUSE STREET FLOODING IN 
AND AROUND THE RAPID CITY AREA. RAINFALL AMOUNTS OF AN INCH IN 30 
MINUTES WILL OCCUR. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
DOWNTOWN RAPID CITY...BLACK HAWK...BOX ELDER...CAPUTA...ELLSWORTH
AFB...HISEGA...JOHNSON SIDING...PIEDMONT...RAPID CITY AIRPORT AND
RAPID VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4424 10341 4421 10305 4394 10295 4404 10347

$$

SMITH
180 
WGUS73 KUNR 302044
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
244 PM MDT FRI AUG 30 2013

SDC093-103-310030-
/O.CON.KUNR.FF.W.0021.000000T0000Z-130831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MEADE SD-PENNINGTON SD-
244 PM MDT FRI AUG 30 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL PENNINGTON AND
SOUTHWESTERN MEADE COUNTIES UNTIL 630 PM MDT...

AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. OVER 
AN INCH OF RAIN HAS FALLEN IN 30 MINUTES ACROSS RAPID CITY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
DOWNTOWN RAPID CITY...BLACK HAWK...BOX ELDER...CAPUTA...ELLSWORTH 
AFB...RAPID CITY AIRPORT AND RAPID VALLEY.

STREET FLOODING HAS BEEN REPORTED AT ST. JOSEPH STREET AND WEST 
BOULEVARD. ALSO WEST MAIN AND SOO SAND DRIVE IS FLOODED. MANY OTHER 
ROADS IN RAPID CITY ARE LIKELY FLOODED AS WELL WITH WATER RUNNING 
CURB TO CURB IN SEVERAL LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4424 10341 4421 10305 4394 10295 4404 10347

$$

SMITH
068 
WGUS73 KUNR 302107
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
307 PM MDT FRI AUG 30 2013

SDC093-103-310030-
/O.CON.KUNR.FF.W.0021.000000T0000Z-130831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MEADE SD-PENNINGTON SD-
307 PM MDT FRI AUG 30 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL PENNINGTON AND
SOUTHWESTERN MEADE COUNTIES UNTIL 630 PM MDT...

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
ANOTHER THUNDERSTORM WILL MOVE OVER RAPID CITY...BRINGING ADDITIONAL 
HEAVY RAIN TO THE AREA. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
DOWNTOWN RAPID CITY...BLACK HAWK...BOX ELDER...CAPUTA...ELLSWORTH 
AFB...RAPID CITY AIRPORT AND RAPID VALLEY.

STREET FLOODING IS OCCURRING IN RAPID CITY. ALSO RAPID CREEK FLOWING 
OUT OF ITS BANKS IN RAPID CITY AND RAPID VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4424 10341 4421 10305 4394 10295 4404 10347

$$

SMITH
202 
WGUS73 KUNR 302124
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
324 PM MDT FRI AUG 30 2013

SDC093-103-310030-
/O.CON.KUNR.FF.W.0021.000000T0000Z-130831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MEADE SD-PENNINGTON SD-
324 PM MDT FRI AUG 30 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL PENNINGTON AND
SOUTHWESTERN MEADE COUNTIES UNTIL 630 PM MDT...

AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE ENDED OVER BLACK HAWK 
AND PORTIONS OF RAPID CITY. OVER AN INCH OF RAIN FELL IN 45 MINUTES 
OVER THE AREA. RUNOFF FROM THIS RAINFALL HAS CAUSED RAPID CREEK TO 
QUICKLY RISE INTO PORTIONS OF THE GREENWAY IN RAPID CITY THROUGH 
RAPID VALLEY. FLOODING IS EXPECTED TO CONTINUE NEAR THE FAIR GROUNDS 
AND ALONG RAPID CREEK NEAR SOUTH VALLEY DRIVE FOR THE NEXT COUPLE OF 
HOURS. LOW LYING AREAS WILL ALSO BE SUSCEPTIBLE TO FLOODING.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
DOWNTOWN RAPID CITY...BLACK HAWK...BOX ELDER...CAPUTA...ELLSWORTH
AFB...RAPID CITY AIRPORT AND RAPID VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4422 10339 4419 10305 4394 10295 4408 10339

$$

SMITH
214 
WGUS73 KUNR 302157
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
357 PM MDT FRI AUG 30 2013

SDC093-103-310030-
/O.CON.KUNR.FF.W.0021.000000T0000Z-130831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MEADE SD-PENNINGTON SD-
357 PM MDT FRI AUG 30 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL PENNINGTON AND
SOUTHWESTERN MEADE COUNTIES UNTIL 630 PM MDT...

AT 354 PM MDT...THUNDERSTORMS WITH VERY HEAVY RAINFALL HAVE ENDED 
OVER THE RAPID CITY AREA. OVER AN INCH OF RAIN FELL IN 45 MINUTES 
OVER THE AREA. RUNOFF FROM THIS RAINFALL HAS CAUSED RAPID CREEK TO 
QUICKLY RISE INTO PORTIONS OF THE GREENWAY IN RAPID CITY THROUGH 
RAPID VALLEY. WATER ON THE STREETS WILL CONTINUE TO RECEDE...HOWEVER 
FLOODING WILL CONTINUE EAST OF THE FAIR GROUNDS AND ALONG RAPID 
CREEK NEAR SOUTH VALLEY DRIVE THROUGH 600 PM. LOW LYING AREAS WILL 
ALSO BE SUSCEPTIBLE TO FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4422 10339 4419 10305 4394 10295 4408 10339

$$

SMITH
646 
WGUS73 KUNR 302226
FFSUNR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
426 PM MDT FRI AUG 30 2013

SDC093-103-302239-
/O.CAN.KUNR.FF.W.0021.000000T0000Z-130831T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MEADE SD-PENNINGTON SD-
426 PM MDT FRI AUG 30 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL PENNINGTON
AND SOUTHWESTERN MEADE COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. FLOOD 
WATERS WILL CONTINUE TO RECEDE. SOME FLOODING IS STILL POSSIBLE 
ALONG RAPID CREEK IN RAPID VALLEY FOR THE NEXT COUPLE OF HOURS. 

LAT...LON 4422 10339 4419 10305 4394 10295 4408 10339

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 11:30 AM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 30, 11:30 AM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1130 AM MDT FRI AUG 30 2013

.UPDATE...
ISSUED AT 1000 AM MDT FRI AUG 30 2013

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHEASTERN
MT...WITH SURFACE TROF/DRY LINE STRETCHING SOUTHEAST FROM THE LOW
ACROSS THE BLACK HILLS AREA. UPPER LEVEL ANALYSIS SHOWS HIGH
PRESSURE HAS CONTINUED TO SHIFT FURTHER WEST AND SOUTH INTO THE
SOUTHERN HIGH PLAINS/FOUR CORNERS REGION. RIDGING CONTINUES TO
EXTEND NORTHWARD ACROSS THE PLAINS. SOUTHWESTERLY FLOW IS IN
PLACE ACROSS THE PACIFIC NW AND NORTHERN ROCKIES AHEAD OF LOW OFF
THE PACIFIC NW COAST. SKIES ARE MAINLY SUNNY ACROSS THE AREA RIGHT
NOW...WITH SOME MID CLOUDS OVER SOUTHWESTERN SD. A FEW LIGHT
SHOWERS HAVE BEEN NOTED WITH THE CLOUDINESS THIS MORNING...BUT
ARE GENERALLY DISSIPATING AT THIS POINT. TEMPS ARE IN THE MID 70S
TO MID 80S THIS HOUR WITH SOUTH-SOUTHEAST WINDS TO THE EAST OF THE
TROF...SOUTH TO SOUTHWEST OVER NORTHEASTERN WY. DEWPOINTS ARE IN
THE LOW TO MID 50S TO THE WEST OF THE TROF...UPPER 50S TO MID 60S
TO THE EAST.

THE SURFACE TROF WILL REMAIN NEARLY STATIONARY OR MOVE SLIGHTLY TO
THE EAST LATER TODAY. THIS TROF...ALONG WITH WEAK UPPER LEVEL
SUPPORT...WILL LIKELY BE THE MAIN TRIGGERS FOR ANY THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. DEVELOPMENT IS POSSIBLE BY EARLY
AFTERNOON OVER THE BLACK HILLS AREA AS ATMOSPHERE CONTINUES TO
DESTABILIZE. THE BEST INSTABILITY IS PROGGED TO BE EAST OF THE
TROF OVER THE SD PLAINS...WHERE CAPE VALUES OF 1000 TO 2000 J/KG
ARE PROGGED. LOW LEVEL SHEAR STILL LOOKS RELATIVELY WEAK...BUT
MOST FAVORABLE FOR STRONGER STORMS FROM THE BLACK HILLS NORTHWARD
INTO WESTERN ND. STEEP LAPSE RATES AND COOLER AIR ALOFT THIS
AFTERNOON WILL ERODE THE CAP OVER A GOOD PORTION OF THE AREA.
THERE IS A SLIGHT RISK FOR SEVERE STORMS ALONG AND TO THE EAST OF
THE TROF ACROSS MUCH OF WESTERN SD. LARGE HAIL AND STRONG WIND
GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS THIS
AFTERNOON AND EVENING. ACTIVITY WILL DIMINISH IN COVERAGE AND
INTENSITY BY THE OVERNIGHT.

HAVE UPDATED FORECAST TO RAISE POPS A BIT ACROSS THE BLACK HILLS
AND PORTIONS OF WESTERN SD THIS AFTERNOON AND EVENING...BUT
ACTIVITY SHOULD STILL BE ISOLATED TO WIDELY SCATTERED IN GENERAL.
ALSO MADE SOME MINOR ADJUSTMENTS TO CLOUD COVER AND TEMPS FOR
TODAY. HIGHS STILL LOOK TO BE IN THE 90S ACROSS THE PLAINS...WITH
MID TO UPPER 80S OVER THE BLACK HILLS.

&&

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
ISSUED AT 300 AM MDT FRI AUG 30 2013

WATER VAPOR IMAGERY SHOWS UPPER RIDGING OVER THE CENTRAL TO NORTHERN
PLAINS...AND INTO CENTRAL CANADA. AN UPPER LOW IS MOVING ONSHORE THE
CANADIAN PACIFIC COAST. THE MAIN AXIS OF THE RIDGE IS STRETCHING
ACROSS THE NORTHERN HIGH PLAINS...WITH A SERIES OF WAVES PUSHING
THROUGH THE WEST/SOUTHWEST FLOW WEST OF THE CWA. AT THIS TIME ONE OF
THOSE WAVES IS CROSSING THE CWA BRINGING ISOLATED ELEVATED SHOWERS
OVER EASTERN WYOMING...BUT MUCH OF THE PRECIP IS EVAPORATING BEFORE
HITTING THE GROUND. SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE FROM
MINNESOTA TO WESTERN SOUTH DAKOTA/NEBRASKA...AND A STRENGTHENING
CANADIAN SURFACE LOW NORTH OF MONTANA.

UPPER FLOW WILL GENERALLY BE ZONAL TODAY AS THE BROAD UPPER RIDGE
AXIS BEGINS FLATTENING IN RESPONSE TO THE APPROACHING PACIFIC LOW. A
SERIES OF SUBTLE WAVES ACROSS THE GREAT BASIN WILL PUSH THEIR WAY TO
THE CWA BY LATE THIS AFTERNOON INTO THE EVENING. HIGH PRESSURE OVER
THE AREA WILL SLIDE EASTWARD THIS MORNING SETTING UP RETURN FLOW
ACROSS WESTERN SOUTH DAKOTA. LOOKS TO BE ANOTHER WARM DAY ACROSS
THE AREA...BUT FORECAST 700/850 MB TEMPS SUGGEST NOT AS HOT AS THE
LAST FEW DAYS. STILL EXPECTING HIGHS IN THE MID TO UPPER 90S
ACROSS CENTRAL SD. INCREASING THETA E WILL RESULT IN BETTER
INSTABILITY TODAY...WITH SBCAPE OF 1500 J/KG AND AN ERODING CAP IN
THE AFTERNOON. SHEAR WILL BE LACKING TODAY...BUT WILL BE
INCREASING THIS EVENING AS A LOW LEVEL JET SETS UP. BY THIS TIME
THE BULK OF ACTIVITY WILL BE WANING SO WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...BUT A FEW STORMS COULD STILL BECOME SEVERE
TOWARD EVENING.

THE UPPER LOW WILL PUSH EASTWARD SATURDAY SKIMMING THE CONUS BORDER
OF MONTANA AND NORTH DAKOTA. SURFACE LOW PRESSURE WILL SLIDE
EASTWARD INTO ONTARIO...WITH A COLD FRONT CROSSING THE AREA THROUGH
THE DAY. COOLER AND DRIER AIR FILTERING INTO NORTHEAST WYOMING AND
FAR WESTERN SD WILL END ANY CHANCE FOR STORMS SATURDAY. BUT HEATING
AHEAD OF THE FRONT OVER CENTRAL SD WILL LEAVE SMALL CHANCES FOR
STORMS SATURDAY AFTERNOON. THERE ARE STILL DIFFERENCES IN THE TIMING
OF THIS FRONT...WHICH MAKES MAX TEMPS TRICKIER...AND ALSO THE
POTENTIAL LOCATION OF STORM DEVELOPMENT. WILL LEAVE SLIGHT CHANCE
POPS IN ACROSS CENTRAL SD...AND KEEP THE CWA DRY SATURDAY EVENING AS
BOTH THE GFS/NAM SHOW THE FROPA CLEARING THE AREA BY OR SHORTLY
AFTER 00Z. NORTHWEST WINDS BEHIND THE FRONT WILL BE BREEZY AT 15 TO
25 MPH WITH HIGHER GUSTS. CLEARING SKIES...CALMING WINDS...AND TEMPS
DROPPING INTO THE 50S TO LOWER 60S ARE EXPECTED SATURDAY NIGHT.

&&

.LONG TERM...SUNDAY THROUGH THURSDAY
ISSUED AT 300 AM MDT FRI AUG 30 2013

AFTER A SLIGHT WEAKNESS IN THE UPPER LEVEL RIDGE OVER THE CWA
SUNDAY MOVES EAST...THE UPPER LEVEL/THERMAL RIDGE WILL REBUILD
OVER THE AREA FOR THE FIRST HALF OF NEXT WEEK RESULTING IN MAINLY
DRY WEATHER AND SLIGHTLY WARMER TEMPERATURES. MODELS CONTINUE TO
HINT AT COOLER WEATHER FOR LATE NEXT WEEK...BUT MUCH UNCERTAINTY
EXISTS GIVEN DIFFERING GFS/ECMWF SOLUTIONS WITH UPPER LOW MOVING
ACROSS THE NORTHERN TIER STATES INTO CENTRAL NORTH AMERICA.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON
ISSUED AT 1124 AM MDT FRI AUG 30 2013

VFR CONDITIONS WILL PREVAIL TODAY/TONIGHT. ISOLATED TSRA WILL DEVELOP
THIS AFTERNOON/EVENING. SOME THUNDERSTORMS MAY BE STRONG WITH HAIL
AND ERRATIC WINDS. A COLD FRONT WILL WILL CROSS THE AREA ON
SATURDAY FOLLOWED BY GUSTY NORTHWEST WINDS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...26
SHORT TERM...13
LONG TERM...HELGESON
AVIATION...10
Hazardous weather outlook, Aug 30, 9:18 AM MDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
918 AM MDT FRI AUG 30 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-311300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
918 AM MDT (1018 AM CDT) FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE
AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS WESTERN SOUTH DAKOTA THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS FROM ANY
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE
ACROSS CENTRAL SOUTH DAKOTA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...A STORM OR TWO MAY BECOME STRONG WITH HAIL AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 30, 1:39 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
139 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             BLACK HAWK              44.15N 103.32W
08/30/2013  E0.25 INCH       MEADE              SD   FIRE DEPT/RESCUE

            PEA HAIL AND VERY HEAVY RAIN.

&&

SMITH
Local storm report, Aug 30, 1:45 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     HAIL             BLACK HAWK              44.15N 103.32W
08/30/2013  E1.00 INCH       MEADE              SD   FIRE DEPT/RESCUE

&&

POJORLIE
Local storm report, Aug 30, 2:03 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
203 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             3 W DOWNTOWN RAPID CITY 44.09N 103.29W
08/30/2013  E1.00 INCH       PENNINGTON         SD   FIRE DEPT/RESCUE

            MOSTLY HAIL WITH SOME RAIN.

&&

SMITH
Local storm report, Aug 30, 2:17 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
217 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             3 WSW DOWNTOWN RAPID CI 44.07N 103.28W
08/30/2013  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

0201 PM     HAIL             2 SW DOWNTOWN RAPID CIT 44.06N 103.25W
08/30/2013  E1.50 INCH       PENNINGTON         SD   NWS EMPLOYEE

0205 PM     HAIL             4 SSW DOWNTOWN RAPID CI 44.03N 103.27W
08/30/2013  E1.50 INCH       PENNINGTON         SD   PUBLIC

&&

POJORLIE
Local storm report, Aug 30, 2:19 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
219 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             3 W DOWNTOWN RAPID CITY 44.08N 103.29W
08/30/2013  E1.75 INCH       PENNINGTON         SD   FIRE DEPT/RESCUE

&&

POJORLIE
Local storm report, Aug 30, 2:20 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT FRI AUG 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             2 N BLACK HAWK          44.18N 103.32W
08/30/2013  M0.88 INCH       MEADE              SD   TRAINED SPOTTER

            OVER AN INCH OF RAIN SO FAR WITH A LOT OF PEA HAIL.
            LARGEST HAIL IS NICKEL SIZE.

&&

SMITH

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 12:45 PM MDTSpecial Weather StatementUNRPennington30 min
Aug 30, 1:00 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington60 min
Aug 30, 1:33 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington57 min
Aug 30, 2:11 PM MDTAreal Flood AdvisoryUNRMeade, Pennington3 hr
Aug 30, 2:29 PM MDTSevere Thunderstorm WarningUNRPennington61 min
Aug 30, 3:00 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington60 min
Aug 30, 3:46 PM MDTTornado Warning Tornado observedUNRCuster29 min
Aug 30, 4:12 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington63 min
Aug 30, 4:14 PM MDTSevere Thunderstorm WarningUNRFall River46 min
Aug 30, 5:12 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson63 min
Aug 30, 5:25 PM MDTSpecial Weather StatementUNRMeade35 min
Aug 30, 5:58 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins62 min

Nearby

Flash Flood Warnings in South Dakota, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.